Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 83, NWS Albuquerque, NM

August 1, 2018Bernalillo County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 1, 2018, 8:10 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 8:10 PM MDT (02:10 UTC)
Expired
Aug 1, 2018, 11:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 53 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS55 KABQ 020210
FFWABQ
NMC001-057-020515-
/O.NEW.KABQ.FF.W.0083.180802T0210Z-180802T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
810 PM MDT WED AUG 1 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Bernalillo County in central New Mexico...
  Northwestern Torrance County in central New Mexico...

* Until 1115 PM MDT.

* At 808 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area of eastern Bernalillo county and 
  northwestern Torrance county. Radar estimates between one and two 
  inches of rain have already fallen over portions of the warned 
  area with additional heavy rain still falling. Flash flooding is 
  expected to begin shortly with excessive runoff along the east 
  slopes of the Manzano mountains.

* Some locations that will experience flooding include...
  Chilili, Escabosa, Ponderosa Pines, Miera and Tajique. 

This will impact the Dog Head fire burn scar including but not
limited to La Jara Canyon, La Jara Road, Arroyo De Chilili,
Aceves Road, Arroyo Chinchonte, Manzano Morning and Twin Peaks Drive,
and State Road 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

&&

LAT...LON 3499 10606 3471 10609 3481 10644 3487 10644
      3487 10642 3489 10641 3490 10643 3491 10644
      3503 10645

$$

Shoemake
1 follow-up statement
923 
WGUS75 KABQ 020340
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
940 PM MDT WED AUG 1 2018

NMC001-057-020515-
/O.CON.KABQ.FF.W.0083.000000T0000Z-180802T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-Torrance-
940 PM MDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES...

At 938 PM MDT, Doppler radar indicated heavy rainfall had ended 
across the previously warned area. However, runoff from earlier 
heavy rains will continue through the evening hours. Most of the 
earlier heavy rain fell downstream of the Dog Head burn scar near 
Chilili, Escabosa and Ponderosa Pines. 

Some locations that will experience flooding include...
Chilili, Escabosa, Ponderosa Pines, Miera and Tajique. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings. Turn around 
don't drown!

&&

LAT...LON 3499 10606 3471 10609 3481 10644 3487 10644
      3487 10642 3489 10641 3490 10643 3491 10644
      3503 10645

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:44 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 5:44 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Wed Aug 1 2018

.AVIATION...
00Z TAF CYCLE
Strong to severe thunderstorms will continue across central and
eastern NM into the evening hours. Large hail and wind gusts to 50kt
will be possible, mainly across eastern NM. These storms will slowly
shift south/southeast around 5 to 10kt. TAF sites likely to be
impacted this eve include KABQ/KAEG and KTCC, with lesser confidence
at KROW until late. Brief MVFR vsbys in heavy rain is also possible.
Storms should largely dissipate by 06Z Thu, but a few storms may
linger overnight. Another round of thunderstorms is expected
Thursday, initially forming over the high terrain and drifting
south/southeast. Outflow boundary collisions will help drive storms
onto the lower elevations.

34

&&

.PREV DISCUSSION...335 PM MDT Wed Aug 1 2018...
.SYNOPSIS...
High pressure aloft remains over Arizona with an upper level
disturbance expected to drop from Utah southeastward into New Mexico.
This will produce a swath of additional showers and thunderstorms
over central and east central New Mexico into the evening hours with
some storms turning strong to severe with heavy downpours, gusty
winds, and hail. Into Thursday, high pressure will inch toward the
Arizona-New Mexico border with showers and thunderstorms favoring
the central mountain chain and the Continental Divide before moving
into some adjacent lower elevations. A similar thunderstorm trend
will persist into Friday with temperatures hovering near to just
slightly above average for early August. High pressure will slowly
build over New Mexico this weekend, reducing storms somewhat, but not
completely inhibiting them.

&&

.DISCUSSION...
The short wave disturbance can be seen on water vapor imagery over
Utah, and should drop southeastward, pushing lift and an associated
arc-shaped line of new convection into NM into the night. Storms
will continue to have a tendency to be strong to severe, as
prevailing surface winds are primarily exhibiting south southwesterly
components with the northerly flow in the mid troposphere, yielding
increased bulk shear values. A quick glimpse of the radar and
satellite verifies the high instability advertised by the models, and
convection should remain fairly active into the evening. Lower PWATs
are wrapping over the northern mountains of NM, but elsewhere PWATs
range from about 1.0 to 1.5 inch and will add a locally heavy
rainfall threat.

Into Thursday, the wave will have passed through offering a lull as
a brief wave of subsidence passes over, but into the late afternoon
and evening more storms are expected to fire along and west of the
central mountain chain. Drier PWATs will linger over the northern
mountains, and steering flow won't benefit from any speed increases
as the dome of high pressure nudges toward the AZ-NM border. This
would, however, begin to limit the severity of storms with bulk
shear slowly decreasing. As far as temperatures are concerned, a
persistence forecast seems suffice with a few localized areas
observing premature temperature drops during storms.

By Friday, the anticyclone jogs slightly south with a similar storm
and temperature regime continuing over NM. Again, lowest PWATs would
be found over the northern mountains, but heftier values between 1.0
and 1.4 would be found in the southwestern mountains and near/just
east of the central mountain chain. By the weekend high pressure
expands some with a potential ill-defined centroid appearing in
southwestern or south central NM. Mid-tropospheric pressure heights
will not be much higher than they are now, possibly just a couple
decameters higher, but this seems to be enough subsidence to reduce,
but not fully eliminate storm coverage.

After staying atop of NM for the first part of next week, the
anticyclone should creep back over and even northwest of the Four
Corners region by late Tuesday and Wednesday. This would make storm
potential heavily reliant on back door frontal intrusions, which the
GFS is already advocating, with one entering northeastern NM by
Tuesday and shoving more low layer moisture westward into the evening
and on into Wednesday.

52

&&

.FIRE WEATHER...
Showers and thunderstorms with heavy rainfall have developed across
much of the higher terrain this afternoon. This activity will merge
into the Rio Grande Valley then become a large convective complex
over eastern NM this evening. Upper level high pressure will drift
east into western NM through Friday and bring steering flow to a
halt. This will elevate the potential for flash flooding over the
entire area, especially around burn scars. High temperatures will be
near to slightly above normal in this pattern.

Upper level high pressure will strengthen enough over the weekend to
suppress the coverage of showers and storms. Temperatures will warm
a few more degrees above normal with lower humidity and poor to fair
ventilation. The high center is shown to shift back to the northwest
early next week and allow deeper moisture to return to NM. This
pattern will trend temperatures closer to normal with more heavy rain
possible.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Aug 1, 7:15 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     5 WSW OSCURO            33.45N 106.13W
07/31/2018  M61 MPH          LINCOLN            NM   MESONET

            WHITE SANDS MISSILE RANGE - PHILLIPS HILL.

&&

EVENT NUMBER ABQ201800779

JLS
Local storm report, Aug 1, 7:18 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     20 S BINGHAM            33.61N 106.42W
07/31/2018  M70 MPH          SOCORRO            NM   MESONET

            WSMR - LITTLE BURRO

&&

EVENT NUMBER ABQ201800780

JLS
Special weather statement, Aug 1, 7:49 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT WED AUG 1 2018

NMZ523-524-020215-
South Central Highlands-Central Highlands-
749 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
TORRANCE COUNTIES UNTIL 815 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cedarvale, or 14 miles north of Corona, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corona.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3445 10575 3457 10559 3439 10533 3421 10558
TIME...MOT...LOC 0149Z 319DEG 12KT 3446 10561

40
Local storm report, Aug 1, 7:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 S WHEATLAND           34.88N 103.35W
08/01/2018  E1.00 INCH       QUAY               NM   NMDOT

&&

EVENT NUMBER ABQ201800781

JLS
Local storm report, Aug 1, 7:56 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     WHEATLAND               34.91N 103.35W
08/01/2018                   QUAY               NM   NMDOT

            LARGE TREE BRANCHES DOWN

&&

EVENT NUMBER ABQ201800782

JLS
Special weather statement, Aug 1, 7:56 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
756 PM MDT WED AUG 1 2018

NMZ534-020230-
Quay County-
756 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY COUNTY UNTIL
830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quay, or 8 miles south of Tucumcari, moving southeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quay and Tucumcari.

This includes Interstate 40 between Mile Markers 328 and 329.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3501 10392 3516 10379 3503 10347 3481 10366
TIME...MOT...LOC 0156Z 305DEG 14KT 3505 10378

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 1, 6:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 6:09 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Aug 1, 6:14 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 1, 6:18 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Aug 1, 6:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Aug 1, 6:37 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro38 min
Aug 1, 6:42 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 1, 6:53 PM MDTSpecial Weather StatementABQBernalillo37 min
Aug 1, 7:01 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Aug 1, 7:08 PM MDTSevere Thunderstorm WarningABQTorrance27 min
Aug 1, 7:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Aug 1, 7:16 PM MDTAreal Flood AdvisoryABQCurry, Guadalupe, Quay, San Miguel119 min
Aug 1, 7:19 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 1, 7:27 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 1, 7:37 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance113 min
Aug 1, 7:49 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 1, 7:56 PM MDTSpecial Weather StatementABQQuay34 min
Aug 1, 8:11 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 1, 8:31 PM MDTSpecial Weather StatementABQQuay29 min
Aug 1, 9:08 PM MDTSpecial Weather StatementABQQuay37 min
Aug 1, 9:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Aug 1, 9:32 PM MDTFlash Flood WarningABQQuay3 hr
Aug 1, 10:25 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 2, 12:40 AM MDTAreal Flood AdvisoryABQQuay110 min
Aug 2, 2:42 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 2, 2:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 2, 4:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Aug 2, 5:35 PM MDTSpecial Weather StatementABQTaos25 min
Aug 2, 5:51 PM MDTFlash Flood WarningABQColfax3 hr
Aug 2, 5:59 PM MDTSpecial Weather StatementABQSandoval31 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.